Photosensitizing Antihypertensives Raise Lip Cancer Risk

Megan Brooks

August 07, 2012

August 7, 2012 — Photosensitizing antihypertensive drugs increase the risk for lip cancer in non-Hispanic whites, a new study confirms, although the risk is "generally outweighed" by the benefits of the drugs, the researchers emphasize.

"I don't want to alarm people into stopping these medications, because lip cancer is rare and mainly affects people who are fair-skinned and spend a lot of time in the sun," first author Gary D. Friedman, MD, MS, from the division of research at Kaiser Permanente in Oakland, California, explained in a telephone interview with Medscape Medical News.

However, patients on these medications who spend a lot of time in the sun "ought to consider protecting their lips as well as their skin," he noted.

"Although not confirmed by clinical trials, likely preventive measures are simple: a hat with a sufficiently wide brim to shade the lips and lip sunscreens," Dr. Friedman and colleagues write in a report published online August 6 in the Archives of Internal Medicine.

"Hypertensive medications are commonly prescribed, yet physicians and patients may be unaware that many of these agents are photosensitizing," writes Mitchell H. Katz, MD, director of the Los Angeles County Department of Health Services in California, in an accompanying editor's note.

"Although the study by Friedman et al focused on lip cancer, a rare cancer, it is likely that patients receiving these agents are also at increased risk of basal cell and squamous cell cancers of the skin (these cancers are not tracked by the cancer registry used for this study)," he points out.

In a previous study (Cancer Causes Control. 2009;20:1821-1835), Dr. Friedman and colleagues found an association between lip cancer and the diuretic hydrochlorothiazide and the calcium-channel blocker nifedipine.

In their current study, the researchers characterize the risk for lip cancer associated with these 2 drugs and several other commonly used antihypertensive agents — namely, the combination of hydrochlorothiazide plus the potassium-sparing diuretic triamterene, the angiotensin-converting-enzyme inhibitor lisinopril, and the beta-adrenergic blocker atenolol (the only nonphotosensitizer studied).

The study involved 712 patients with lip cancer and 22,904 well-matched control subjects — all members of the Kaiser Permanente Medical Care Program.

The researchers report that hydrochlorothiazide, hydrochlorothiazide plus triamterene, and nifedipine were associated with an increased risk for lip cancer. The risk seemed to increase with increasing duration of use and was unexplained by cigarette smoking. The nonphotosensitizing drug atenolol, when used alone, was not associated with increased risk, and findings for lisinopril, a photosensitizer, were equivocal, they say.

Odds Ratio (95% Confidence Interval [CI]) of Lip Cancer by Amount of Drug Dispensed

Agent 1- to 5-Year Supply,
Odds Ratio (95% CI)
5-Year Supply or More,
Odds Ratio (95% CI)
Hydrochlorothiazide 2.03 (1.54–2.68) 4.22 (2.82–6.31)
Hydrochlorothiazide plus triamterene 1.87 (1.37–2.57) 2.82 (1.74–4.55)
Lisinopril 1.60 (1.25–2.04) 1.42 (0.95–2.13)
Nifedipine 2.26 (1.58–3.23) 2.50 (1.29–4.84)
Atenolol 0.42 (0.15–1.14) 0.54 (0.07–4.08)


Dr. Friedman and colleagues acknowledge that they were unable to adjust for the most important risk factor for lip cancer — sun exposure — but note that it seems unlikely that users of the antihypertensive drugs associated with lip cancer experience more sun exposure than nonusers or than users of atenolol.

"There are dozens and dozens of drugs that are photosensitizing," Dr. Friedman added, including antibacterial and nonsteroidal antiinflammatory drugs.

Echoing the study conclusions, Dr. Katz notes that the take-home message for clinicians is clear. "When initiating use of photosensitizing agents for our patients, we need to remind them of these simple measures to avoid sun exposure."

The study was supported by the National Cancer Institute. The authors have disclosed no relevant financial relationships.

Arch Intern Med. Published online August 6, 2012. Abstract, Editor's note


Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....